Alert archive / Utah / Wind Advisories in 2019

Wind Advisory 10, NWS Salt Lake City, UT

May 21, 2019

NWS Salt Lake City, UT issued this wind advisory at May 21, 2019, 3:33 PM MDT. It took effect at May 22, 2019, 6:00 PM MDT. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
May 21, 2019, 3:33 PM MDT (21:33 UTC)
In effect from
May 22, 2019, 6:00 PM MDT
Expired
May 22, 2019, 11:55 PM MDT
In force
6 hr
Issued by
NWS Salt Lake City, UT

The text

As transmitted.

062 
WWUS75 KSLC 212133
NPWSLC

URGENT - WEATHER MESSAGE
National Weather Service Salt Lake City UT
333 PM MDT Tue May 21 2019

UTZ001-002-221430-
/O.NEW.KSLC.WI.Y.0010.190523T0000Z-190523T1900Z/
Cache Valley/Utah Portion-Northern Wasatch Front-
Including the cities of Logan, Smithfield, Brigham City, Ogden, 
and Bountiful
333 PM MDT Tue May 21 2019

...WIND ADVISORY IN EFFECT FROM 6 PM WEDNESDAY TO 1 PM MDT
THURSDAY...

The National Weather Service in Salt Lake City has issued a Wind
Advisory, which is in effect from 6 PM Wednesday to 1 PM MDT
Thursday.

* AFFECTED AREA...Northern Wasatch Front including Brigham City,
  Ogden and Bountiful, and the Cache Valley including Logan and
  Smithfield.

* WINDS...East-northeast 20 to 25 mph with gusts in excess of 45
  mph, especially near the mouth of canyons near Logan, Farmington
  and Weber Canyon.

* TIMING...Developing late Wednesday afternoon into Wednesday
  evening, and increasing overnight through midday Thursday.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree
  limbs could be blown down and a few power outages may result.
  Gusty winds may impact travel corridors along north and south
  routes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained wind speeds of at least 31 
mph or gusts of 45 mph are expected. Motorists in the advisory 
area should be prepared for sudden gusty cross winds which can 
make driving difficult.

&&

$$

For more information from NOAA/National Weather Service visit...
http://weather.gov/saltlakecity

For information on potential travel impacts visit...
http://udottraffic.utah.gov/roadweatherforecast.aspx
4 follow-up statements
338 
WWUS75 KSLC 220846
NPWSLC

URGENT - WEATHER MESSAGE
National Weather Service Salt Lake City UT
246 AM MDT Wed May 22 2019

UTZ001-002-222300-
/O.CON.KSLC.WI.Y.0010.190523T0000Z-190523T1900Z/
Cache Valley/Utah Portion-Northern Wasatch Front-
Including the cities of Logan, Smithfield, Brigham City, Ogden, 
and Bountiful
246 AM MDT Wed May 22 2019

...WIND ADVISORY REMAINS IN EFFECT FROM 6 PM THIS EVENING TO 1 PM
MDT THURSDAY...

* AFFECTED AREA...Northern Wasatch Front including Brigham City, 
  Ogden and Bountiful, and the Cache Valley including Logan and 
  Smithfield.

* WINDS...East-northeast 20 to 30 mph with gusts up to 50 mph,
  especially near the mouth of canyons near Logan, Farmington and
  Weber Canyon.

* TIMING...Developing late Wednesday afternoon into Wednesday 
  evening, and increasing overnight through midday Thursday.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree
  limbs could be blown down and a few power outages may result.
  Gusty winds may impact travel corridors along north and south
  routes for high profile vehicles. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained wind speeds of at least
31 mph or gusts of 45 mph are expected. Motorists in the advisory
area should be prepared for sudden gusty cross winds which can
make driving difficult.

&&

$$

For more information from NOAA/National Weather Service visit...
http://weather.gov/saltlakecity

For information on potential travel impacts visit...
http://udottraffic.utah.gov/roadweatherforecast.aspx
792 
WWUS75 KSLC 222059
NPWSLC

URGENT - WEATHER MESSAGE
National Weather Service Salt Lake City UT
259 PM MDT Wed May 22 2019

UTZ001-002-231300-
/O.CON.KSLC.WI.Y.0010.190523T0000Z-190523T1900Z/
Cache Valley/Utah Portion-Northern Wasatch Front-
Including the cities of Logan, Smithfield, Brigham City, Ogden, 
and Bountiful
259 PM MDT Wed May 22 2019

...WIND ADVISORY REMAINS IN EFFECT FROM 6 PM THIS EVENING TO 1 PM
MDT THURSDAY...

* AFFECTED AREA...Northern Wasatch Front including Brigham City,
  Ogden, Farmington, Centerville and Bountiful, and the Cache 
  Valley including Logan and Smithfield.

* WINDS...East with peak gusts of 45 to 55 mph. The strongest
  winds will be in prone areas such as near and downstream from 
  canyons.

* TIMING...Developing late this afternoon and evening, and 
  increasing overnight through midday Thursday.

* IMPACTS...Gusty winds will blow around unsecured objects. Due to
  saturated soils, trees could be blown down and a few power
  outages may result. Strong crosswinds are possible for north-
  south routes such as Interstate 15 and Highway 89. Driving may
  become difficult for those operating high profile vehicles or
  towing trailers. Wind sensitive operations will be affected.
  Gusty winds will likely affect the Great Salt Lake, boaters 
  should be prepared for strong winds and a rough chop.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained wind speeds of at least
31 mph or gusts of 45 mph are expected. Motorists in the advisory
area should be prepared for sudden gusty cross winds which can
make driving difficult.

The strong winds will create dangerous boating conditions on area
lakes. These winds will create very choppy water and generate
large waves which could capsize or swamp small craft. For your
personal safety, operators of small craft are urged to postpone
their outings until the winds subside.

&&

$$

For more information from NOAA/National Weather Service visit...
http://weather.gov/saltlakecity

For information on potential travel impacts visit...
http://udottraffic.utah.gov/roadweatherforecast.aspx
844 
WWUS75 KSLC 230205
NPWSLC

URGENT - WEATHER MESSAGE
National Weather Service Salt Lake City UT
805 PM MDT Wed May 22 2019

UTZ001-002-231300-
/O.CON.KSLC.WI.Y.0010.000000T0000Z-190523T1900Z/
Cache Valley/Utah Portion-Northern Wasatch Front-
Including the cities of Logan, Smithfield, Brigham City, Ogden, 
and Bountiful
805 PM MDT Wed May 22 2019

...WIND ADVISORY REMAINS IN EFFECT UNTIL 1 PM MDT THURSDAY...

* AFFECTED AREA...Northern Wasatch Front including Brigham City, 
  Ogden, Farmington, Centerville and Bountiful, and the Cache 
  Valley including Logan and Smithfield.

* WINDS...East with peak gusts of 45 to 55 mph. The strongest 
  winds will be in prone areas such as near and downstream from 
  canyons.

* TIMING...Increasing overnight into Thursday morning before 
  diminishing midday Thursday.

* IMPACTS...Gusty winds will blow around unsecured objects. Due 
  to saturated soils, trees could be blown down and a few power 
  outages may result. Strong crosswinds are possible for north- 
  south routes such as Interstate 15 and Highway 89. Driving may 
  become difficult for those operating high profile vehicles or 
  towing trailers. Wind sensitive operations will be affected. 
  Gusty winds will likely affect the Great Salt Lake, boaters 
  should be prepared for strong winds and a rough chop.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained wind speeds of at least
31 mph or gusts of 45 mph are expected. Motorists in the advisory
area should be prepared for sudden gusty cross winds which can
make driving difficult.

The strong winds will create dangerous boating conditions on area
lakes. These winds will create very choppy water and generate
large waves which could capsize or swamp small craft. For your
personal safety, operators of small craft are urged to postpone
their outings until the winds subside.

&&

$$

For more information from NOAA/National Weather Service visit...
http://weather.gov/saltlakecity

For information on potential travel impacts visit...
http://udottraffic.utah.gov/roadweatherforecast.aspx
398 
WWUS75 KSLC 230555 AAA
NPWSLC

URGENT - WEATHER MESSAGE...UPDATED
National Weather Service Salt Lake City UT
1155 PM MDT Wed May 22 2019

UTZ001-002-231900-
/O.UPG.KSLC.WI.Y.0010.000000T0000Z-190523T1900Z/
/O.NEW.KSLC.HW.W.0005.190523T0555Z-190523T1900Z/
Cache Valley/Utah Portion-Northern Wasatch Front-
Including the cities of Logan, Smithfield, Brigham City, Ogden, 
and Bountiful
1155 PM MDT Wed May 22 2019

...HIGH WIND WARNING IN EFFECT UNTIL 1 PM MDT THURSDAY...

The National Weather Service in Salt Lake City has issued a High
Wind Warning, which is in effect until 1 PM MDT Thursday. The
Wind Advisory is no longer in effect.

* AFFECTED AREA...Northern Wasatch Front including Brigham City, 
  Ogden, Farmington, Centerville and Bountiful, and the Cache 
  Valley including Logan and Smithfield.

* WINDS...East 25 to 45 mph with local gusts up to 65 mph.

* TIMING...Increasing overnight into Thursday morning before 
  diminishing midday Thursday.

* IMPACTS...Gusty winds will blow around unsecured objects. Due to
  saturated soils, trees could be blown down and a few power
  outages may result. Strong crosswinds are possible for north-
  south routes such as Interstate 15 and Highway 89. Driving may
  become difficult for those operating high profile vehicles or
  towing trailers. Wind sensitive operations will be affected.
  Gusty winds will likely affect the Great Salt Lake, boaters
  should be prepared for strong winds and a rough chop.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected
or is occurring. Sustained wind speeds of at least 40 mph or gusts
of 58 mph or more can lead to property damage. Vehicles,
especially high profile vehicles, can be difficult to control at
times in high winds. Motorists should take extra caution,
especially while crossing bridges, overpasses, and unsheltered
areas.

&&

$$

For more information from NOAA/National Weather Service visit...
http://weather.gov/saltlakecity

For information on potential travel impacts visit...
http://udottraffic.utah.gov/roadweatherforecast.aspx

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this wind advisory went out at May 21, 9:42 AM MDT, 5 hours 51 minutes earlier.

Area forecast discussion, May 21, 9:42 AM MDT, 5 hours 51 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
942 AM MDT Tue May 21 2019

.SYNOPSIS...
The cool and unsettled weather pattern in place will continue
through the remainder of the week and into the start of next week
as a persistent trough takes up residence over the western US. The
coming holiday weekend is expected to see brief warming and
drying.

&&

.DISCUSSION...Per water vapor satellite (and an even better view
on the Day-Cloud Phase Distinction on GOES-west) you can see the
area in northwest Utah where rain showers and storm cells are
developing. This is in a diffluent area as the exiting low
continues to push through southern Colorado/the pan handle of
Texas this morning while our next shortwave trough slides into the
northern Great Basin today.

The best area for development today will ride along a
frontogenesis line from northwest Utah through south-central Utah
by late this afternoon/evening. The best ascent from this front
along with diffluence aloft will help to generate showers and
isolated thunderstorms, becoming more widely scattered this
afternoon into early evening across central Utah especially in
higher terrain.

With the front sliding southeast through Utah due to the departing
low and the approaching low, the jet stream rounds the trough from
northern California through the Four Corners area and the
gradient becomes packed. This should result in gusty winds along
the Utah/Arizona border this afternoon.

Only made minor edits to the forecast for today to account for
more clouds and expand the area of precip across northwest Utah.

&&

.AVIATION...Band of showers along a weak front should arrive at
the KSLC terminal 17z-18z shifting wind to west-northwest and
becoming northwest later around 23z-00z. Ceilings mostly 5k-6k AGL
though there is a 30% chance of CIGs locally 3k-4k in rainshowers.
Gusty and erratic winds can be expected near showers. Expect a late
turnaround of the wind to southeast this evening after 04z.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...None.
WY...None.
&&

PUBLIC...Dewey
AVIATION...Billingsley

For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity

For frequently asked questions about the Area Forecast Discussion
visit...
http://weather.gov/saltlakecity/general/afd_faqs.php

In the hours before

Special weather statement, May 21, 1:19 PM MDT, 2 hours 14 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
119 PM MDT TUE MAY 21 2019

UTZ004-008-212000-
Wasatch Mountains South of I-80 UT-Southern Wasatch Front UT-
119 PM MDT TUE MAY 21 2019

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN WASATCH AND CENTRAL UTAH
COUNTIES UNTIL 200 PM MDT...

At 118 PM MDT, National Weather Service Doppler radar indicated a
strong thunderstorm near Springville, or near Provo...moving north at
10 mph.

Accumulating pea size hail, winds in excess of 40 mph, and
frequent lightning will be possible.

Locations impacted include...
Provo, Orem, Spanish Fork, Pleasant Grove, Springville, American
Fork, Lindon, Mapleton, Vineyard, Palmyra, Lake Shore, Benjamin and
West Mountain.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm is capable of producing a significant amount of hail. Hail
may accumulate on area roads resulting in dangerous travel
conditions.

&&

LAT...LON 4009 11156 4011 11180 4038 11180 4034 11145
TIME...MOT...LOC 1918Z 188DEG 8KT 4018 11167

Bonnette

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 21, 1:19 PM MDTSpecial Weather StatementSLCUtah41 min

Nearby

Wind Advisories in Utah, 2019Every wind advisory in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.